I have been on Apri 28-day birth control pills for over a year. I take the pill on time, as directed, every month. Last Sunday I began taking Sulfamethoxazole-TMP (generic Bactrim DS) to treat a urinary tract infection. I have continued to take my birth control pills every day on schedule, but I was advised to use a back up method of birth control, as is standard. The day that I began taking the antibiotics was day 16 of my cycle (using the first day of my last period as cycle day 1). My man and I had unprotected sex the night before I began the antibiotics (cycle day 15) because, as we didn't know I was going to need the antibiotics, we did not need/use a backup method. I know from what they've taught us that sperm can live inside a woman for as many as 5 days. Although I know that my birth control pills prevent ovulation and therefore protected me from conception up until I began taking the antibiotics, my question is: would the antibiotics have interfered with my Apri enough to cause me to ovulate, in which case any sperm still surviving in the uterus from our "cycle day 15" sex would have had a chance to fertilize the egg?
Secondly, we quite simply completely forgot to use a backup method last night, which was cycle day 21 for me. Do you recommend that I take Plan B as soon as possible (I am still well within its effectiveness window, as it has been less than 12 hours since our sexual encounter).
Thank you very much for your time. I am trying to be conscientious and responsible, but the information regarding the interaction between antibiotics and BCPs is confusing to a non-medical professional. I have trouble telling whether the risk is real and documented, or whether it's theoretical and the advice to use a backup is to avoid malpractice lawsuits.
Hi! If you were my patient, I would advise you that there are only a few types of antibiotics that actually do reduce the effectiveness of oral contraceptive pills, and these are rarely prescribed. It is safer to recommend a backup method than to try to explain this to every patient. I do suggest that you continue using your back up method (although it is probably superfluous) and I don't think that the antibiotic will cause ovulation to occur, so you should be OK, IF for any reason you miss your period, or have an unusual period you should check a pregnancy test, but if everything seems normal it probably is. Good luck! Dr B
Dear Dr Brown,
After forgetting a backup method of birth control during one instance of sex with my boyfriend while I was on antibiotics, I made the decision to take the morning after pill (I took it in the recommended time frame). This was 8 days before my period was expected to start (I am extremely regular because of the oral contraceptives).
I purchased pregnancy tests so that I could monitor things. One day before my period was due to start, I did a First Response Test with first morning urine. It was negative. The morning I was due to start my period, I did a First Response Test with first morning urine and it was positive. I tested twice more later that same day, and both of those tests were negative. Late in the evening on the day when I was supposed to start my period, my period began (i.e. on the same day when I had tested positive once and negative twice). The next morning, I took a First Response Test with first morning urine and the result again was negative. I tested again later in the morning, and it was again negative.
In sum, I used my birth control pills correctly each day of the month, including the 10 days that I was on Sulfamethoxazole-TMP antibiotics. The one instance of sex while I was on antibiotics where a backup method wasn't used was followed by taking the generic Plan B pill. Now, I have my period, along with 5 negative and 1 positive pregnancy tests. Do you think that this indicates that I am pregnant, or can I safely assume that I am indeed not pregnant?
My implant expired in January and I think I am goin thru a miscarriage as I type this.. First a couple week ago I was throwing a lot and then all pregnancy symptoms stop and pregnancy test was negative now every sense I woke the left side of my lower stomache has been hurting and I'm bleeding so bad it's running down my legs idk wat to do
I got my period on June 7 my cycle is regular 29 days
My husband and I did unprotected sex on June 21 and he ejaculated inside me . Usually he pulls up but this time it was intimacy moment and we couldn't
So I run straight away to the toilet to urinate and wash
The question do you think I got pregnant
I think I was on my ovulation week? But I feel my pms symptoms bloated and boobs tenderness
No vomiting or nausea !
Please I need an advice
Didn't get my period yet shall I get clear blue to check?
Thanks for your responds
I stop taking birth control in Dec '13. And the end of April first week in May I start feeling pregnancy systems, i having a two day period when I a normally have a five day period. I take five pregnancy test but all come back negative still have system now I feeling movement in my low part of my stomach I toke a vaginal ultra scan and they fine nothing but I am still having the movement In the lower part of my stomach
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.